Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Topeka, KS

August 7, 2012Pottawatomie County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 7, 2012, 10:57 AM CDT for Pottawatomie County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 10:57 AM CDT (15:57 UTC)
Expired
Aug 7, 2012, 11:30 AM CDT
In force
33 min
Issued by
NWS Topeka, KS

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WWUS83 KTOP 071557
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1057 AM CDT TUE AUG 7 2012

KSZ010-011-023-071630-
MARSHALL-NEMAHA-POTTAWATOMIE-
1057 AM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POTTAWATOMIE...
SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES...

THROUGH 1130 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF NORTH CENTRAL POTTAWATOMIE...SOUTHWESTERN NEMAHA
AND SOUTHEASTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE 
AFFECTED INCLUDE LILLIS...VERMILLION...ONAGA AND CENTRALIA.

&&

LAT...LON 3975 9611 3947 9614 3954 9648 3974 9643
TIME...MOT...LOC 1557Z 270DEG 10KT 3965 9631

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:42 AM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 7, 6:42 AM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
642 AM CDT TUE AUG 7 2012

...UPDATE TO AVIATION...

.DISCUSSION...

A BROAD UPPER LEVEL RIDGE ACROSS THE SOUTHERN HIGH PLAINS WILL
RETROGRADE WESTWARD INTO THE FOUR CORNERS REGION AS A LONGER WAVE
LENGTH TROUGH DEVELOPS ACROSS THE EASTERN CONUS LATE THIS WEEK AND
THROUGH THE FORECAST PERIOD.

THE WEAKENING COMPLEX OF STORMS MOVING SOUTH-SOUTHEAST ACROSS NORTH
CENTRAL KS MAY SKIM CLOUD...OTTAWA AND DICKINSON COUNTIES THROUGH
15Z. THE WEAK MCV GENERATED BY THIS COMPLEX OF THUNDERSTORMS THAT
FORMED LAST EVENING OVER WESTERN NE WILL MOVE SOUTHEAST ACROSS SOUTH
CENTRAL AND SOUTHEAST KS DURING THE MID AND LATE MORNING HOURS.

TODAY...WILL BE OUR HOTTEST DAY FOR AT LEAST THE NEXT WEEK TO TEN
DAYS. DEEP MIXING ALONG WITH WAA AT 850MB...AS 850MB TEMPS WARM IN
THE 26 TO 28 DEGREE C RANGE...WILL ALLOW SFC TEMPS TO WARM UP TO
AROUND 100 DEGREES THIS AFTERNOON ACROSS MUCH OF THE CWA. A MINOR
UPPER LEVEL TROUGH WILL ROUND THE RIDGE AXIS AND ADVECT SOUTHEAST
ACROSS CENTRAL NE INTO NORTH CENTRAL KS LATE THIS AFTERNOON. THERE
MAY BE ENOUGH ASCENT FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS NORTH CENTRAL KS AND SOUTHERN NE.
FORECAST SOUNDING SHOW INVERTED V SOUNDINGS WITH STEEP LAPSE RATES
TO AROUND 700MB. ANY STRONGER UPDRAFT THAT DEVELOPS LATE THIS
AFTERNOON AND EVENING MAY HAVE THE POTENTIAL TO DEVELOP DAMAGING
DOWNDRAFT OUTFLOW WINDS. THE POTENTIAL WIND DAMAGE WILL REMAIN VERY
ISOLATED DUE TO THE PULSE NATURE TO ANY STORMS THAT DEVELOP IN A
WEAK VERTICAL WIND SHEAR ENVIRONMENT. THE BEST POTENTIAL FOR
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL
GENERALLY OCCUR NORTHWEST OF A HERINGTON TO HOLTON LINE.

TONIGHT...THE SCATTERED TO ISOLATED THUNDERSTORMS MAY DISSIPATE
AFTER SUNSET. THOUGH IF A COMPLEX OF THUNDERSTORMS CAN DEVELOP
ACROSS SOUTH CENTRAL AND CENTRAL NE...THIS COMPLEX OF THUNDERSTORMS
MAY MOVE SOUTHEAST ACROSS PORTIONS OF THE CWA. THIS WILL BE MORE OF
MESO-SCALE FORECAST TO DETERMINE THE HIGHER POPS FOR TONIGHT. I
PLACED IN CHANCE POPS ACROSS MUCH OF THE CWA AFTER 6Z SINCE A
STRONGER H5 TROUGH OVER WESTERN MT EARLY THIS MORNING WILL BE MOVING
SOUTHEAST ACROSS THE CENTRAL PLAINS THROUGH THE NIGHT. THE
INCREASING ASCENT AHEAD OF THIS H5 TROUGH MAY CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP LATE THIS EVENING AND THROUGH
THE EARLY MORNING HOURS OF FRIDAY ACROSS THE CWA.

WEDNESDAY...THE H5 TROUGH DIGGING SOUTHEAST ACROSS CENTRAL PLAINS
WILL AMPLIFY ACROSS IA INTO NORTHERN MO AND THE H5 TROUGH AXIS WILL
EXTEND SOUTHWEST INTO EASTERN KS BY WEDNESDAY AFTERNOON. A COLD
FRONT WILL ALSO MOVE SOUTHEAST ACROSS THE CWA WEDNESDAY MORNING AND
MOVE SOUTHEAST ACROSS EAST CENTRAL KS DURING THE AFTERNOON HOURS.
AHEAD OF THE COLD FRONT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS MAY DEVELOP. THE SHOWERS AND THUNDERSTORMS WILL PUSH
SOUTHEAST OF THE CWA WEDNESDAY EVENING AS THE H5 TROUGH DIGS
SOUTHEAST INTO THE MID AND LOWER MS RIVER VALLEY. HIGHS WILL BE
COOLER WEDNESDAY WITH LOWER TO MID 90S EXPECTED.

WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...AN INTENSE H5 TROUGH OVER
CENTRAL CANADA WILL DIG SOUTHEAST INTO THE GREAT LAKES STATES.
THIS WILL CAUSE A SFC RIDGE OF HIGH PRESSURE TO BUILD SOUTHWEST FROM
THE UPPER MIDWEST INTO EASTERN KS. HIGHS WILL GRADUALLY COOL INTO
THE MID 80S BY FRIDAY WITH OVERNIGHT LOWS IN THE UPPER 50S TO
MID 60S...MAY BE A BIT COOLER ACROSS THE NORTHEAST COUNTIES.

SATURDAY AND SATURDAY NIGHT...AN H5 TROUGH WILL DIG SOUTHEAST ACROSS
THE EASTERN KS AND BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS.
INCREASED CLOUD COVER AND A CHANCE FOR RAIN MAY ONLY ALLOW
TEMPERATURES TO WARM INTO THE LOWER 80S.

SUNDAY AND MONDAY...THE 00Z RUN OF THE ECMWF SHOWS A LONGER WAVE
LENGTH H5 TROUGH DEVELOPING ALONG THE WESTERN CONUS. THIS WOULD
CAUSE THE UPPER RIDGE ACROSS THE DESERT SOUTHWEST TO MOVE EAST AND
AMPLIFY ACROSS THE PLAINS INTO NEXT WEEK. HIGH TEMPERATURES WILL
WARM INTO THE 90S...AND MAY REACH THE CENTURY MARK BY TUESDAY
THROUGH THURSDAY...AUGUST 16TH. THE GFS MODEL IS NOT AS AMPLIFIED AS
THE ECMWF AND CONTINUES TO SHOW A FLAT H5 RIDGE AXIS CENTERED ACROSS
THE SOUTHERN HIGH PLAINS. THE GFS SOLUTION WOULD ONLY ALLOW HIGHS IN
THE UPPER 80S TO MID 90S. THROUGH 144 HOURS THE GEM MODEL SOLUTION
IS CLOSER TO THE GFS MODEL SOLUTION.

GARGAN

&&

.AVIATION...

EARLY MORNING SHOWERS SHOULD REMAIN WELL AWAY FROM TERMINALS
BEFORE DISSIPATING LATER THIS MORNING. BETTER CHANCE FOR SHOWERS
AND THUNDERSTORMS NEAR THE TERMINALS OCCURS TONIGHT AFTER SUNSET.
BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS CENTRAL AND NORTH
CENTRAL KANSAS SO HIGHER CONFIDENCE EXISTS AT KMHK TO GET AT LEAST
VCTS LATER THIS EVENING. KTOP AND KFOE MAY SEE A FEW SHOWERS
APPROACH THE TERMINALS AROUND MIDNIGHT. EXPECT LIGHT WINDS TO
PREVAIL...WITH SOME GUSTY WINDS ACCOMPANYING ANY STORMS THAT MAY
APPROACH THE TERMINALS.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 7, 9:25 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
925 AM CDT TUE AUG 7 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-081200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
925 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
TODAY FOR AREAS SOUTH OF INTERSTATE 70.

THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY ACROSS PORTIONS OF
NORTH CENTRAL AND NORTHEAST KANSAS. A FEW OF THUNDERSTORMS MAY
PRODUCE DAMAGING WIND GUSTS.

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST AND EAST CENTRAL
KANSAS WEDNESDAY...THEN AGAIN SATURDAY AND SATURDAY NIGHT ACROSS
THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 7, 10:57 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1057 AM CDT TUE AUG 7 2012

KSZ010-011-023-071630-
MARSHALL-NEMAHA-POTTAWATOMIE-
1057 AM CDT TUE AUG 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POTTAWATOMIE...
SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES...

THROUGH 1130 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF NORTH CENTRAL POTTAWATOMIE...SOUTHWESTERN NEMAHA
AND SOUTHEASTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE LILLIS...VERMILLION...ONAGA AND CENTRALIA.

&&

LAT...LON 3975 9611 3947 9614 3954 9648 3974 9643
TIME...MOT...LOC 1557Z 270DEG 10KT 3965 9631

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.